Skip to Main Content


Case history


Image not available. A 76-year-old woman had a right-side wide local excision with axillary nodal clearance for early breast cancer. Histology showed a pT2 32 mm grade 2 ductal carcinoma, oestrogen receptor-positive (7/8), progesterone receptor-positive (7/8) and human epidermal growth factor receptor 2-positive (3+) with 4/22 lymph node involvement. At the multidisciplinary team (MDT) meeting it was decided that she should be offered chemotherapy and trastuzumab, followed by radiotherapy and an aromatase inhibitor.

An essential cardiac history was taken: she had had angina 10 years previously and undergone coronary stent insertion. She had not had chest pain since, but she did describe a 2 year history of fatigue on moderate exertion, no shortness of breath and occasional ankle swelling. ECG showed poor R wave progression. Other comorbidities were hypertension. Clinically, she appeared anxious, BP 150/80 mmHg, with no drop in lying to standing, jugular venous pressure not raised, no heart murmurs, clear lungs, and mild pitting oedema on both ankles. Medications included bisoprolol, aspirin 75 mg, and simvastatin. An echocardiogram showed apical dyskinesia (consistent with ECG) and an ejection fraction of 50%.

Optimal adjuvant systemic therapy guidance in the absence of comorbidities would suggest that she should be offered an anthracycline, taxane and trastuzumab-based regimen. Cardiac optimization prior to treatment was undertaken, including increasing the dose of bisoprolol, starting an ACE inhibitor (ramipril), and instituting strategies to reduce anxiety levels.

The patient's ejection fraction decreased during treatment and she was managed according to Figure 23.1, with an increase in the dose of ramipril from 1.25 to 3.75 mg. Her ejection fraction increased to 52% and she was able to resume trastuzumab and complete the standard 18 cycles.

What is the patient's risk of cardiotoxicity from chemotherapy?

How would cardiotoxicity present itself?

How can cardiac risk be assessed and monitored?

How can the patient's cardiac status be optimized medically?

Can alternative chemotherapy regimens be considered to reduce the risk?

Figure 23.1

Summary flowchart of the cardiac management of patients undergoing cardiotoxic chemotherapy.

*Depending on chemotherapy regimen, trastuzumab may be initiated mid-chemotherapy treatment. During each cycle, monitor BNP, carry out full cardiac exam and consider further investigations if warranted. EF, ejection fraction; LVD, left ventricular dysfunction.

Graphic Jump Location

What is the patient's risk of cardiotoxicity from chemotherapy?


The degree of cardiotoxicity depends upon the cytotoxic agent and whether it causes irreversible cardiac damage (type 1), typically due to cellular loss, or reversible cardiac damage (type 2), from cellular dysfunction.1 Cardiotoxicity can present in an acute or chronic setting. Acute and subacute cardiotoxicity occur at any time from the initiation of treatment up to 6 weeks after completion. Late and chronic cardiotoxicity can occur within the first year of completion of treatment, or can present many years thereafter. Anthracyclines and trastuzumab are widely acknowledged to cause cardiotoxicity; however, other agents can also play a part, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.